Search Results

You are looking at 1 - 4 of 4 items for

  • Author: Marija Definis-Gojanović x
Clear All Modify Search
Open access

Davorka Sutlović and Marija Definis-Gojanović

Suicide by Fentanyl

Fentanyl is a potent, short-acting narcotic analgesic widely used as surgical anaesthetic. This article presents a case in which fentanyl was self-injected by a 41-year old nurse, an employee at the hospital emergency department, who was found dead at home. She had no known history of drug and alcohol abuse. Two syringes, one empty and one filled with a clear liquid, were found near the body, while a needle was stuck into her hand.

Toxicological analysis showed fentanyl poisoning. Fentanyl overdose was declared the cause of death and the manner of death was classified as suicide.

To our knowledge, death due to the intravenous injection of fentanyl has not previously been reported in Croatia.

Open access

Davorka Sutlović and Marija Definis-Gojanović

Fatal Poisoning By Alcohol and Heroin

Drug abuse with alcohol consumption have been on the rise in Split-Dalmatian County for a while now. This article reports two separate cases with three deaths due to fatal combinations of heroin and alcohol. The first case of poisoning is related to a young couple, a 30-year-old man and a 28-year-old woman, who were found dead in a car, surrounded by cans of a variety alcoholic drinks. Two needles were found beside the bodies as well. The victims were registered drug abusers who had been in withdrawal programs. The second case was a 29-year-old man who was found dead in a house. Three fresh injection marks were visible on his right arm, and two needles were near his body. He was not known as a drug addict, but he had tried to commit suicide recently.

Carboxyhaemoglobin was found in blood samples of both victims from the first case. The concentration was 25 % and that could contribute to their death. In both described cases blood alcohol concentration was higher then 1.60 g kg-1. Toxicology tests were positive for heroin, meconin, acetaminophen, 6-acetylmorphine, codeine, noscapine and papaverine. Ethanol, being a respiratory depressant, combined with morphine drastically increases the risk of rapid death due to respiration failure.

Open access

Marija Definis-Gojanović, Davorka Sutlović, Dolores Britvić and Bože Kokan

Drug Analysis in Necrophagous Flies and Human Tissues

Necrophagous insects may provide useful information about the time, place and cause of death. In addition, they can serve as reliable alternative specimens for toxicological analysis in cases where human tissue and fluids, normally taken during autopsies, are not available, due to decomposition of the corpse. This paper reports the results of drug analysis of the larvae of two fly families, Calliphoridae and Sarcophagidae, collected from the body of a middle-aged man who had committed suicide approximately three weeks before his corpse was found. Multiple samples of decomposed human tissue, of the blowfly, and of the larval flesh were analysed using gas chromatography/mass spectrometry (GC/MS), and amphetamine was detected in all samples. While the screening results were beyond doubt, the quantitative analysis was less clear, and further research is needed in this area.

Open access

Davorka Sutlović, Ingrid Prkačin, Fabio Vaiano, Elisabetta Bertol, Maja Veršić Bratinčević and Marija Definis-Gojanović

Abstract

The number of new psychoactive substances (NPS), synthetic cannabinoids (SCs) in particular, is growing constantly. Because of the insufficiently explored effects on consumer health, they have become a major problem in the emergency departments. They are difficult to identify, and there are no antidotes that could reverse their detrimental effects. We report a case of poisoning of a young man who used SCs. The patient was admitted to the emergency department of the Clinical Hospital Merkur, Zagreb (Croatia) after sniffing and smoking a herbal product bought on the street. He presented with severe cognitive difficulties and visible eye redness. Other symptoms included somnolence, disorientation, loss of coordination, unsteady gait, hyporeflexia, stiffness, cramps and cold limbs, blurred vision, teeth grinding, dry mouth, tinnitus, fear, suicidal thoughts, impaired focus, memory, and speech, sedation, fatigue, depression, thought blocking, and autistic behaviour. His skin was dry, and his mucosa dry and irritated. Herbal products “Rainbow Special” and “Luminated Aroma” used by the patient were qualitatively analysed with gas chromatography / mass spectrometry (GC/MS) after direct extraction with an organic solvent. Solid-phase extraction method was used to analyse serum and urine samples. Despite the negative findings of biological samples, mostly due to the limitations of GC/MS, the clinical picture infallibly pointed to the poisoning with SCs. This was confirmed by the findings of 5-fluoro AMB (methyl 2-(1-(5-fluoropentyl)-1H-indazole-3-carboxamido)-3-methylbutanoate) in the herbal products.